Episturmian words and some constructions of de Luca and Rauzy. (English) Zbl 0981.68126

An infinite word \(s\) on a finite alphabet is called episturmian standard if every left-most occurrence of a palindrome occurring in \(D\) is a central subword (factor) of a palindrome prefix of \(s\). An infinite word is called episturmian if it has exactly the same subwords (factors) as some episturmian standard word. The authors prove that an infinite word on a finite alphabet is episturmian if and only if its set of subwords is closed under reversal and contains at most one right special subword of each length. (Recall that a special subword is a subword \(w\) such that \(wa\) and \(wb\) are also subwords for two distinct letters \(a\), \(b\).) In particular, the non-ultimately periodic episturmian words on a 2-letter alphabet are exactly the Sturmian words.
The authors give many nice properties of these infinite words as well as generalizations of the so-called Rauzy rules and a study of episturmian morphisms.


68R15 Combinatorics on words
68Q45 Formal languages and automata
Full Text: DOI


[1] Arnoux, P.; Rauzy, G., Représentation géometrique des suites de complexité \(2n+1\), Bull. Soc. Math. France, 119, 199-215 (1991) · Zbl 0789.28011
[3] Crisp, D.; Moran, W.; Pollington, A.; Shiue, P., Substitution invariant cutting sequences, J. Théorie Nombres Bordeaux, 5, 123-138 (1993) · Zbl 0786.11041
[4] de Luca, A., On standard Sturmian morphisms, Theoret. Comput. Sci., 178, 1-2, 205-224 (1997) · Zbl 0901.68154
[5] de Luca, A., Sturmian wordsstructure, combinatorics and their arithmetics, Theoret. Comput. Sci., 183, 45-82 (1997) · Zbl 0911.68098
[6] Droubay, X.; Pirillo, G., Palindromes and Sturmian words, Theoret. Comput. Sci., 223, 73-85 (1999) · Zbl 0930.68116
[7] Justin, J.; Pirillo, G., Decimations and Sturmian words, Inform. Théor. Appl., 31, 271-290 (1997) · Zbl 0889.68090
[8] Mignosi, F.; Seebold, P., Morphismes Sturmiens et règles de Rauzy, J. Théor. Nombres Bordeaux, 5, 221-233 (1993) · Zbl 0797.11029
[9] Rauzy, G., Suites à termes dans un alphabet fini, Sém. Théor. Nombres Bordeaux, 25, 2501-2516 (19821983) · Zbl 0547.10048
[10] Rauzy, G., Nombres algébriques et substitutions, Bull. Soc. Math. France, 110, 147-178 (1982) · Zbl 0522.10032
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.